Thunderstorm Wind, Davidson
- When
- August 1, 4:52 AM EST
- Where
- Davidson County, 3.59 mi NNW of Old Mill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.980, -80.368
One tree was reported down along Hampton Road.
Showers and thunderstorms developed during the early to mid afternoon along a stationary front draped across central North Carolina from northeast to southwest. A very moist and unstable airmass was in place south of the stationary front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Showers and thunderstorms developed during the early to mid afternoon along a stationary front draped across central North Carolina from northeast to southwest. A very moist and unstable airmass was in place south of the stationary front. This combined with an unseasonably strong mid/upper level trough over the are resulted in a deep layer shear profile favorable for multicellular clusters and even a few supercells. Thus, as the showers and storms developed they quickly developed into clusters of storms with embedded supercells. Multiple storms/clusters became severe and produced wind damaging and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 1, 3:10 AM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 410 AM EDT Sun Aug 01 2021 .SYNOPSIS... A cold front will stall across the eastern Carolinas through the middle of next week. Weak low pressure will travel up along the front today and on Tuesday as the front wavers near the coast. && .NEAR TERM /THROUGH TONIGHT/... As of 350 AM Sunday... Morning surface analysis shows the surface boundary has retreated northwest and extends from near KIXA southwest across the Triangle to near Charlotte. A baggy surface low was centered a little southwest of Raleigh. South of the front, dewpoints range in the lower 70s supporting a weakly unstable air mass. Further aloft, a broad upper level trough was still present across the eastern CONUS with a short wave trough shifting east early this morning across VA and northern NC extending into western NC. The regional radar is rather active given the early hour with scattered to numerous showers and thunderstorms noted across VA driven by the advancing short wave trough. Other convection is moving into far western NC and near/just off the southern NC coast in a region of greater instability. Expect the convection across southern VA to extend and build slightly southward over the next 6 hours or so, spreading into the VA border counties as the overall area of convection pushes east. Expect a bit of a lull across all of central NC during the late morning/midday hours before convection redevelops as the airmass destabilizes and the weakening short wave trough drops slowly southeast. Most of the deep convection should fire near and southeast of the surface boundary/remnant cool pool from the early morning convection. With moderate instability and a region of deep layer shear of 30-40 kts, mainly east and northeast of Raleigh, some strong to severe storms are expected to develop across central and especially eastern NC. The latest SPC day 1 outlook highlights areas from Raleigh and Fayetteville east in a level 2 slight risk. A supercell or two is possible but the primary convective mode will clusters with bowing segments supporting a primary threat from damaging straight line winds and possibly hail or an isolated tornado. Still some question about the amount of storm coverage in the RAH CWA, expect better coverage further east into the Coastal Plain and especially the coastal region. Convection will be much more scattered and weaker across the western Piedmont and Triad. The convection will shift south and east during the afternoon and early evening, largely clear of the area by mid evening. High today should range in the mid to upper 80s across the north to the lower to possibly mid 90s across the south, with heat index values as high as 100 to near 105 across the southern areas. Lows tonight should range in the mid 60s northwest to the lower 70s southeast. -Blaes && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 410 AM Sunday... The broad upper level trough will persist across the eastern CONUS on Monday and Monday night. The surface boundary will be pinned along the coast to start the day Monday with a notably drier air mass in place across central NC on Monday morning. Precipitable water values at daybreak Monday will be less than an inch across the Triad and less than 1.5 inches elsewhere. Surface dew points will be sub 70 in most locations, perhaps the lower 60s in the Triad. With a drier and more stable air mass, expect little if any convection across central NC during the morning and afternoon with the exception of a very small chance of a shower or storm across the southeastern portion of the Coastal Plain and near the SC border. As another short wave trough drops into the TN Valley on Monday afternoon and Monday night, the surface boundary will lift north on Monday night, allowing moisture to quickly return to central NC and providing forcing for ascent for scattered showers or storms to return on Monday night. Highs will range in the mid 80s to around 90 with lows in the mid 60s to around 70. -Blaes && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 250 AM Sunday... The stationary front over the region will remain, well, stationary. Several waves along the front will increase rain chances, the strongest of which appears to occur on Tuesday. Likely pops should retreat east of I-95 on Wednesday before spreading back to US-1 on Thursday and Friday. Although the inherited forecast also included some likely pops in the southeast on Saturday, did not have enough confidence this far out to keep likely pops in the forecast and limited pops at high chance. Wednesday could be the day with the most thunderstorm coverage, but otherwise instability appears to be relatively limited, so expect that thunderstorms will be more isolated in nature inside of rain showers. Temperatures will be below normal throughout the period, with widespread 70s for highs on Tuesday and Thursday. Highs will rebound slightly to the mid 80s for Friday and Saturday. Overnight lows will be in the 60s, with little chance for lows only dropping into the 70s. Can't even rule out an upper 50 near Roxboro Tuesday night. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... As of 230 AM Sunday... 24 Hour TAF Period: A surface boundary across the eastern Carolinas on Saturday afternoon has lifted northwest into central NC this morning with surface dew points in the lower 70s across nearly all of central NC. Low level moisture has increased resulting in visibilities averaging between 6 and 8 miles in fog and haze with a few locations with MVFR fog. Areas of MVFR to possibly IFR CIGS are apt to develop during the pre-dawn hours across the Coastal Plain and northeastern Piedmont. In addition, an approaching short wave trough, will result in an expanding area of showers and thunderstorms across southern VA during the pre-dawn hours that will spread east and drop south into northern NC through mid morning. After this convection shifts east, a lull is expected by mid to late morning with improving sky and visibility conditions through the early afternoon. Scattered showers and thunderstorms are expected to re-develop across central NC this afternoon, mainly near and east of U.S route 1. The convection will shift southeast and exit the area/dissipate by early evening resulting in generally fair weather by mid to late evening. Light, mainly south to southeast winds overnight will increase to around 10kts in most locations by midday, although some lighter and more westerly winds are expected behind the front in the Triad. All of the winds should become light west to northwest after the convection exits the area this evening. Outlook: The surface boundary will persist across the area through the middle of the upcoming work week as an upper level trough persists across the area. This will lead to an unsettled pattern with scattered mainly afternoon and evening showers and storms, with periods of sub-VFR fog and low stratus possible during the overnight and daybreak hours. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && $$ SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...Green AVIATION...Blaes
Hazardous Weather Outlook National Weather Service Raleigh NC 502 AM EDT Sun Aug 1 2021 NCZ008>011-026>028-041-020915- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake- 502 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will move across the Northeast Piedmont and the Northern Coastal Plain this morning. Another round of more numerous showers and thunderstorms will move across the area this afternoon and early this evening. A few storms may become severe with a primary threat of damaging wind gusts and possibly an isolated tornado. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ042-043-076>078-085-086-088-089-020915- Johnston-Wilson-Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 502 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will develop and move across the Southern Coastal Plain and Sandhills this afternoon and evening. A few storms may become severe with a primary threat of damaging wind gusts and possibly an isolated tornado. Heat index values will peak in the lower 100s this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>025-038>040-020915- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham- 502 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will move across the northwest Piedmont and Triad area this morning. A few storms may be strong and possibly severe with a primary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>075-083-084-020915- Stanly-Montgomery-Moore-Anson-Richmond- 502 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
533 AM EDT Sun Aug 1 2021
NCZ021-022-038-011030-
Guilford NC-Forsyth NC-Davidson NC-
533 AM EDT Sun Aug 1 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FORSYTH...
NORTHEASTERN DAVIDSON AND SOUTHERN GUILFORD COUNTIES UNTIL 630 AM
EDT...
At 533 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Huntsville to 6 miles
south of Courtney. Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, Bermuda Run, McLeansville, Lewisville and Gibsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3611 8044 3611 7955 3591 8006 3592 8037
3596 8038 3599 8042 3600 8041 3601 8042
3603 8045 3606 8046 3606 8047 3604 8049
3606 8051 3608 8051
TIME...MOT...LOC 0933Z 269DEG 27KT 3605 8046 3598 8065
GreenThe Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 09:53 UTC.
12 thunderstorm wind, 3 hail. Local standard time, as filed.
One tree was reported down along Hampton Road.
One tree was reported down along Idols Road.
One tree was reported down at the intersection of Riverbend Road and Town Branch Road.
One tree was reported down at the intersection of Pine Meadow Lane and Fieldsview Road.
Power lines were reported down on Ward Boulevard.
Trees were reported down on power lines near Hobbton Highway and Maple Leaf Lane.
One tree was reported down near Panther Branch Road and Grimsley Stone Road.
One tree was reported down near Piney Grove Church Road and Eastfork Road.
Ping pong size hail was reported along Foxfire Road.
Numerous trees were reported down, with some on Vehicles and house eas of Asheboro and south and Ramseur.
A tree was reported down near Pleasant Ridge Road.
Multiple trees were reported down along Highway 1 near Hamer Mill Road.
One tree was reported down on Richmond Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981781, 981782, 982174, 982178, 982180, 982182, 982185, 982186, 981776, 981779, 981780, 982188, 982187, 982189, 982190.